Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2007, 9:43 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2007, 9:43 PM CDT (02:43 UTC)
- Expired
- May 5, 2007, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 060243 SVRTOP KSC149-161-060330- /O.NEW.KTOP.SV.W.0025.070506T0243Z-070506T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 943 PM CDT SAT MAY 5 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... EASTERN RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF MANHATTAN...MOVING NORTH AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MANHATTAN... KEATS... ST. GEORGE... TUTTLE CREEK STATE PARK... TUTTLE CREEK LAKE... OLSBURG... WESTMORELAND... BLAINE... WHEATON... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3912 9675 3909 9644 3956 9625 3956 9662 $$
3 follow-up statements
000 WWUS53 KTOP 060304 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1002 PM CDT SAT MAY 5 2007 KSC149-161-060330- /O.CON.KTOP.SV.W.0025.000000T0000Z-070506T0330Z/ RILEY-POTTAWATOMIE- 1002 PM CDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN POTTAWATOMIE AND NORTH CENTRAL RILEY COUNTIES... AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF OLSBURG...OR ABOUT 13 MILES NORTHWEST OF MANHATTAN...MOVING NORTH AT 55 MPH. LOCATIONS IMPACTED INCLUDE... OLSBURG...RANDOLPH....THE NORTHERN END OF TUTTLE CREEK LAKE...AND RURAL AREAS OF NORTHEAST RILEY AND NORTHWEST POTTAWATOMIE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3933 9679 3934 9655 3955 9647 3956 9673 $$
000 WWUS53 KTOP 060314 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1013 PM CDT SAT MAY 5 2007 KSC149-161-060330- /O.CON.KTOP.SV.W.0025.000000T0000Z-070506T0330Z/ RILEY-POTTAWATOMIE- 1013 PM CDT SAT MAY 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN POTTAWATOMIE AND NORTH CENTRAL RILEY COUNTIES... AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER NORTH CENTRAL RILEY COUNTY...OR ABOUT 23 MILES NORTH OF MANHATTAN...MOVING NORTH AT 45 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. AT 959 PM CDT...HAIL UP TO QUARTER SIZE HAS BEEN REPORTED 3 MILES SOUTHEAST OF RANDOLPH WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3946 9677 3945 9653 3955 9647 3956 9673 $$
000 WWUS53 KTOP 060328 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1028 PM CDT SAT MAY 5 2007 KSC149-161-060338- /O.EXP.KTOP.SV.W.0025.000000T0000Z-070506T0330Z/ RILEY-POTTAWATOMIE- 1028 PM CDT SAT MAY 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE AND NORTH CENTRAL RILEY COUNTIES WILL EXPIRE AT 1030 PM CDT... AT 1028 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3946 9677 3945 9653 3955 9647 3956 9673 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:29 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 5, 4:29 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SAT MAY 5 2007 .DISCUSSION... POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL HIGHLIGHTS THE SHORT TERM FORECAST. TONIGHT AND SATURDAY...SOUTHWEST FLOW ACROSS SOUTHERN ROCKIES RESULTING IN DEVELOPMENT OF WEAK SURFACE LOW VICINITY OF NORTHEAST NM AND OK PANHANDLE. AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE SURFACE LOW INTO NW KS AND CENTRAL NEBRASKA. ANOTHER MORE SUBTLE BOUNDARY IS ORIENTED NNW TO SSE FROM NEAR PTT TO CBK. 12Z NAM ATTEMPTS TO DEVELOP CONVECTION TO NORTH OF THIS BOUNDARY ACROSS CENTRAL KS IN WARM ADVECTION AREA. MCS RESULTING FROM THIS DEVELOPMENT IS THEN TAKEN SOUTH. 18Z NAM DOES SOMETHING SIMILAR DEVELOPING CONVECTION INTO CENTRAL KS BEFORE 06Z AND THEN SINKING SYSTEM SWD. 12Z GFS ON THE OTHER HAND DEVELOPS SYSTEM ACROSS NW KS WITH PROPAGATION/DEVELOPMENT EWD ACROSS NORTHERN KS OVERNIGHT. THIS IS MORE IN LINE WITH GOING FORECAST...AND 00Z MODEL RUNS...AND THUS HAVE OPTED TO GO WITH THIS SCENARIO FOR TIMING AND POPS. IN THIS CASE...MAIN SEVERE THUNDERSTORM POTENTIAL WOULD BE LATE THIS EVENING/OVERNIGHT IN CENTRAL KS...WITH HEAVY RAIN/HAIL AND MAYBE WINDS AS THE MAIN THREATS. DETERMINISTIC RUNS FROM 12Z NAM AND GFS DIFFER SOMEWHAT ON PRECIP TIMING/CHANCES SATURDAY...BUT MAIN MESSAGE FOR OUR AREA WAS THE POTENTIAL DEVELOPMENT OF CONVECTION OVER CENTRAL KS LATE AFTERNOON EARLY EVENING...THEN MOVING EAST. GOING TEMPERATURE FORECAST TONIGHT AND SATURDAY IS VERY NEAR STATISTICAL GUIDANCE FROM GFS/NAM AND ONLY MODIFIED THEM A LITTLE. TIGHT PRESSURE GRADIENT OVER EASTERN KS SATURDAY MAY NECESSITATE A WIND ADVISORY...BUT WILL LEAVE THAT TO LATER SHIFTS. SUNDAY NIGHT AND MONDAY...THE MAIN 5H TROUGH OVER CO AND NM WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS SUNDAY INTO EARLY MONDAY. ONCE AGAIN SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE/PACIFIC FRONT ACROSS CENTRAL KS AND MOVE NORTHEAST ACROSS THE CWA DURING EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER POTENTIAL WILL DEPEND ON THE AMOUNT OF INSTABILITY THAT CAN DEVELOP AFTER THE STORMS SUNDAY MORNING. IF WE DO CLEAR OUT DURING THE AFTERNOON HOURS MLCAPE COULD INCREASE ABOVE 2500 J/KG BY EARLY EVENING ALONG WITH IMPRESSIVE VERTICAL WINDSHEAR PROFILES THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE NORTHEAST ACROSS THE CWA DURING THE EVENING HOURS. DURING SUNDAY NIGHT NIGHT AND INTO THE EARLY MORNING HOURS OF MONDAY WE MAY SEE SEVERAL SQUALL LINES OR LINE SEGMENTS OF THUNDERSTORMS MOVE ACROSS THE CWA. THIS COULD LEAD TO WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH MONDAY MORNING. THE THUNDERSTORMS COULD BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS...THOUGH ISOLATED TORNADOES MAY BE POSSIBLE SUNDAY EVENING. HIGHS ON MONDAY WILL BE COOLER WITH HIGHS IN THE 70S DUE TO CLOUD COVER AND A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY. MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A SECONDARY 5H TROUGH OVER THE SOUTHWEST US WILL SLOWLY LIFT NORTHEAST ACROSS THE SOUTHERN PLAINS. THE UPPER WIND FIELDS ARE FORECASTED TO BE WEAKER...THUS THE VERTICAL WINDSHEAR MAY NOT SUPPORT SEVERE THUNDERSTORMS...ALSO CLOUD COVER WILL KEEP THE INSTABILITY LOWER. THE MAIN THREAT WILL BE HEAVY RAINFALL. WE MAY SEE A GOOD TWO TO THREE INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...ACROSS THE CWA TONIGHT THROUGH WEDNESDAY MORNING. THURSDAY THROUGH SATURDAY...LONGER RANGE MODELS CONTINUE TO SHOW A 5H RIDGE SLOWLY MOVING EAST ACROSS THE PLAINS. LOOK FOR HIGHS TO WARM INTO THE UPPER 70S TO LOWER 80S...WITH MAINLY DRY CONDITIONS. && .TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR KSZ008>010-020>022-034>036. &&
Hazardous weather outlook, May 5, 8:50 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT SAT MAY 5 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-061100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 850 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. THERE IS A CHANCE OF THUNDERSTORMS FOR THE ENTIRE OUTLOOK THIS EVENING AND THROUGH THE NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. THE SEVERE THUNDERSTORMS MAY ALSO SPAWN ISOLATED TORNADOES THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING RAINS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO IS ALSO POSSIBLE LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 5, 9:34 PM CDT, 9 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 934 PM CDT SAT MAY 5 2007 KSZ022-023-036-060300- GEARY-POTTAWATOMIE-RILEY- 934 PM CDT SAT MAY 5 2007 THROUGH 1000 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 55 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OGDEN...MANHATTAN...KEATS...ST. GEORGE...TUTTLE CREEK STATE PARK...TUTTLE CREEK LAKE AND WESTMORELAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 301 AND 319 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| May 5, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 55 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 15 min |
| May 5, 10:26 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
| May 5, 11:00 PM CDT | Tornado Warning | TOP | Marshall | 45 min |
| May 5, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| May 5, 11:03 PM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| May 5, 11:30 PM CDT | Tornado Warning | TOP | Ottawa | 45 min |
| May 5, 11:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| May 5, 11:59 PM CDT | Tornado Warning | TOP | Cloud | 46 min |
| May 6, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 30 min |
| May 6, 12:30 AM CDT | Tornado Warning | TOP | Clay, Washington | 45 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 40 min |
| May 6, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 54 min |
| May 6, 1:09 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Marshall, Riley | 4 hr |
| May 6, 3:51 AM CDT | Flash Flood Warning | TOP | Brown, Geary, Nemaha, Pottawatomie, Riley | 4 hr |
| May 6, 4:09 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 27 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee | 4 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| May 6, 7:23 AM CDT | Flash Flood Warning | TOP | Douglas, Osage | 4 hr |
| May 6, 12:51 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| May 6, 6:19 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.